Thiopurine Use for IBD May Increase Incidence of Myeloid Disorders

Thiopurine Use for IBD May Increase Incidence of Myeloid Disorders
A common treatment for inflammatory bowel disease (IBD) may increase the risk for certain cancers, according to a new study from University Hospital of Nancy-Brabois in France. Researchers at University Hospital discovered that thiopurines, immunosuppressive drugs used to mitigate symptoms of and reduce inflammation in IBD, are associated with a nearly seven-fold increased risk for myeloid disorders such as acute myeloid leukemia and myelodysplastic syndrome. "According to our research, the risk of myeloid disorders was not increased among the overall IBD population, compared with the general population, however it was increased amongst those taking thiopurines," explained Laurent Peyrin-Biroulet, MD, PhD, in a news article from the American Gastroenterological Association. "We hope these findings encourage other researchers to investigate more about the drug and its potentially harmful effects." Dr. Peyrin-Biroulet, along with collaborators at University Hospital, documented the findings in Clinical Gastroenterology and Hepatology. The team conducted a prospective observational study of 19,486 IBD patients who were a part of the May 2004 - June 2005 study "Cancers Et Surrisque Associé aux Maladies inflammatoires intestinales En France" (CESAME). Patients were followed through the end of 2007 and compared against the general population for the incidence of myeloid disorders. During the three years of follow-ups, five patients were diagnosed with a myeloid disorder: two with acute myeloid disorder and three with myelodysplastic syndromes. One of these patients had ongoing thiopurine treatment, while three were exposed to thiopurines prior to the study. Those who had no prior exposure to thiopurines did not have an incidence of myeloid disorder. The standardi
Subscribe or to access all post and page content.